Ask the Doctor: Why are pads damaging my skin?

Dear Doctor, I am 21 years old and have always used pads for menstruation. However, they cause serious itching around my inner thighs every time I use them and sometimes even leave a rash. I have switched to a number of brands but nothing seems to help.

Dear Doctor,

I am 21 years old and have always used pads for menstruation. However, they cause serious itching around my inner thighs every time I use them and sometimes even leave a rash. I have switched to a number of brands but nothing seems to help.

It has been like this since I got my first period. Over the years, I have tried to use herbal medicine and vaseline to help with the rash but nothing works. A friend advised me to switch to tampons but I tried and I find them quite uncomfortable. Plus I’ve been told they cause cancer, is that true? Is there anything you can recommend for this problem?

Kathy

Dear Kathy

1415217969Dr-Rachna-Pande
With Dr. Rachna Pande

Most likely the problem you have is a fungal infection around the inner thighs. Due to dampness caused by blood flow during menstruation, there is risk of fungus growing over the perineal region and around it. One with diabetes is at greater risk of this problem. The infection can also be caused due to not very dry underpants or exacerbated by it. Nylon undergarments look smart but aggravate such problems.

Moreover nylon does not soak dampness like cotton. There can be a rash due to scratching by finger nails.

However sanitary pads are not totally healthy unless made of pure cotton. Most of the pads claiming to be highly absorbent can contain dioxin, synthetic fibers and petrochemical products. They are said to contain plastic equivalent to four plastic bags. Plastics are hazardous for health, it is well known.

Anything applied to the skin is ultimately absorbed and goes inside the body, exerting its influence, whether good or bad. This happens because the skin is a very delicate cover over the body, the skin of the vagina is much more delicate and fragile. Since a woman can use sanitary pads for several years intermittently, there is risk of the toxic products of plastic to be absorbed repeatedly in the body and cause health problems.

Tampons are also not safe. Insertion of tampons can cause shock in some women. This can occur due to small tears formed in the delicate vaginal skin allowing bacteria to grow. Most of the tampons contain pesticides which are dangerous for health. They can cause reduction in immunity making one prone to infections, breathing troubles, visual problems and also various types of cancers.

The whiteness and ultra clean look of tampons and sanitary pads is due to chlorine bleach. This can generate dioxin and other toxic substances like trichloro methane. These substances are known to cause normal tissue disruption, disruption of the hormonal and chemical balance of the body, abnormal tissue growths and cancers.

Of course the risk of allergy and infections (both bacterial as well as fungal) exists with the insertion of tampons and pads as with any other foreign substance in the body.

Vaginal tampons and sanitary pads containing fragrance or odor neutralizers contain many harmful chemicals which are hazardous for health in long run.

Vaseline will not help you much as it will add to the dampness and aggravate the problem. Get a blood sugar test done to exclude diabetes. Use of an anti allergy drug like chlorphenaramine maleate or cetrizine will help to relieve itching. Use of antifungal ointment or dusting powder for at least six to eight weeks will eventually cure it. Try to keep dry as much as possible, use only cotton underpants. Gradually the problem will resolve.

Dr. Rachna is a specialist in internal medicine at Ruhengeri Hospital.

ADVERTISEMENT